Mississippi, 2005

Damaging Wind in Mississippi, June 9, 2005

June 9, 2005 · NWS MEG · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 9, 2:38 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 9, 2:38 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT THU JUN 9 2005

.DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF THE
MID-SOUTH THIS AFTERNOON. THESE STORMS HAVE BEEN UNORGANIZED AND OF
THE PULSE VARIETY...AND WITH CAPE VALUES RANGING BETWEEN 2000-3000
J/KG A FEW OF THESE STORMS MAY BRIEFLY BECOME SEVERE...WITH WET
MICROBURST AND MARGINALLY SEVERE HAIL THE MOST LIKELY SEVERE THREATS
THROUGH EARLY THIS EVENING. THIS ACTIVITY SHOULD BEGIN TO DIMINISH
LATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

THE SUMMER-LIKE PATTERN OVER THE MID-SOUTH WILL CONTINUE INTO THE
FIRST HALF OF THE WEEKEND AS THE BERMUDA HIGH REMAINS IN PLACE OVER
THE SOUTHEAST U.S. AND KEEPS THE AIRMASS OVER THE AREA VERY WARM
AND HUMID. A WEAK UPPER LEVEL TROUGH WILL REMAIN STALLED ACROSS THE
REGION THROUGH SATURDAY. SO WILL STICK WITH A PERSISTENCE FORECAST
THROUGH SATURDAY. EXPECT CONTINUED PARTLY CLOUDY SKIES AND DAILY
CHANCES FOR SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST ABUNDANT
WITH THE HIGHEST COVERAGE DURING PEAK MAXIMUM DAYTIME HEATING. ONCE
AGAIN...HIGH CAPE VALUES BETWEEN 2000-3000 J/KG BY FRIDAY AFTERNOON
WILL LEAD TO ANOTHER ROUND OF POSSIBLE PULSE SEVERE STORMS. THE
MAIN THREATS FRIDAY AFTERNOON WILL ONCE AGAIN BE WET MICROBURSTS AND
MARGINALLY SEVERE HAIL.

BEYOND SATURDAY...THE FORECAST WILL HINGE ON THE CONTINUED
DEVELOPMENT AND EXACT TRACK OF TROPICAL STORM ARLENE. CURRENT MODEL
GUIDANCE SHOWING A TRACK OVER EASTERN PORTION OF OUR FORECAST AREA...
AS THE TROPICAL SYSTEM MOVES ALONG THE WESTERN PERIPHERY OF THE
BUILDING UPPER LEVEL HIGH PRESSURE SYSTEM CURRENTLY OVER THE
WESTERN ATLANTIC. THIS UPPER LEVEL ANTICYCLONE IS FORECAST TO REMAIN
IN PLACE THROUGH THE WEEKEND. THE 12Z NAM IS WEAKER AND FASTER WITH
THE TROPICAL STORM AS COMPARED WITH THE 12Z GFS/ECMWF. THE 12Z
ECMWF/GFS ALSO FURTHER WEST WITH LANDFALL ALONG MISSISSIPPI GULF
COAST AS COMPARED WITH 12Z NAM...WHICH WAS FURTHER EAST. LATEST 18Z
NAM NOW ALSO FURTHER WEST. THE EVENTUAL TRACK AND STRENGTH OF THIS
SYSTEM WILL DETERMINE ITS ULTIMATE IMPACTS ON THE MID-SOUTH.
CURRENTLY PREFER THE SLOWER MODEL SOLUTIONS AS THE SYSTEM REMAINS
OVER THE NORTHWEST CARIBBEAN SEA THIS EVENING...EVEN THOUGH SYSTEM
SHOULD INCREASE ITS FORWARD SPEED A BIT. SINCE THIS SYSTEM IS STILL
DEVELOPING AND A COUPLE OF DAYS OUT...HAVE DECIDED TO ONLY INCREASE
POPS SLIGHTLY...ESPECIALLY OVER EASTERN SECTIONS FOR SATURDAY NIGHT
AND SUNDAY. IF WESTWARD MODEL TRENDS CONTINUE TOMORROW...WILL NEED
TO RAMP UP POPS AREAWIDE FOR THIS TIME PERIOD. PREFER TO TAKE A
WAIT AND SEE APPROACH FOR NOW...AND MAKE MAJOR POP DECISION FRIDAY
AFTERNOON. BUT COULD BE A WET PERIOD FOR SATURDAY NIGHT AND SUNDAY
IF SYSTEM GOES OVERHEAD OR TO THE WEST. TEMPERATURES WILL BE ABOVE
NORMAL...BUT WILL BE HELD DOWN BY ANY RAINFALL.

FOR MONDAY AND BEYOND...TROPICAL AIRMASS WILL REMAIN IN PLACE BEHIND
THE DEPARTURE OF THE TROPICAL SYSTEM. THEREFORE...EXPECT MORE
DIURNAL CONVECTION DURING THE DAY MONDAY WITH VERY WARM TEMPERATURES
AND HIGH HUMIDITY LEVELS. NEXT COLD FRONT PROGGED FOR TUESDAY...
WITH MORE CHANCES FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL
FOLLOW FOR THE MIDDLE TO END OF NEXT WEEK...BRINGING DRIER WEATHER
AND LOWER HUMIDITY LEVELS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH
Hazardous weather outlook, Jun 9, 3:00 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT THU JUN 9 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-092100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
400 PM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE MID-SOUTH
THROUGH THIS EVENING. THE AIRMASS IN PLACE WILL BE UNSTABLE AND
SUPPORT THE DEVELOPMENT OF ISOLATED SEVERE THUNDERSTORMS. ANY
STORMS THAT BECOME SEVERE THIS EVENING WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL. THIS ACTIVITY SHOULD
DIMINISH IN COVERAGE AND INTENSITY LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP FRIDAY AND
SATURDAY AFTERNOONS DURING PEAK DAYTIME HEATING. A FEW ISOLATED
THUNDERSTORMS COULD BRIEFLY BECOME SEVERE...WITH DAMAGING WINDS AND
MARGINALLY SEVERE HAIL. ALTHOUGH ISOLATED SEVERE THUNDERSTORMS WILL
BE POSSIBLE ON FRIDAY AND SATURDAY...WIDESPREAD HAZARDOUS WEATHER
IS NOT EXPECTED.

THE REMNANTS OF TROPICAL STORM ARLENE MAY ALSO IMPACT THE AREA
SATURDAY NIGHT AND SUNDAY. DEPENDING UPON THE EVENTUAL TRACK AND
INTENSITY OF THIS SYSTEM...THERE MAY BE THE POTENTIAL FOR HEAVY
RAIN ACROSS PORTIONS OF THE MID-SOUTH.

FOR MONDAY THROUGH THURSDAY...NO WIDESPREAD HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE
ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS THAT DEVELOP.

JLH

In the hours before

Special weather statement, Jun 9, 2:28 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
328 PM CDT THU JUN 9 2005

ARZ035-092045-

CROSS AR-
328 PM CDT THU JUN 9 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF WYNNE AT 328
PM CDT...MOVING NORTH AT 5 MPH. WIND GUSTS TO 35 MPH AND PEA SIZE
HAIL ARE POSSIBLE.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CROSS COUNTY...INCLUDING THE CITY OF WYNNE...SHOULD MONITOR
THIS STORM CLOSELY.
Special weather statement, Jun 9, 2:30 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT THU JUN 9 2005

ARZ018-092045-

GREENE AR-
330 PM CDT THU JUN 9 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GREENE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF MARMADUKE AT 330
PM CDT. THE STORM WAS NEARLY STATIONARY. WIND GUSTS TO 40 MPH AND
PEA SIZE HAIL ARE POSSIBLE.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN GREENE COUNTY...INCLUDING THE CITIES OF MARMADUKE AND
PARAGOULD...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Jun 9, 3:57 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             5 E RAVENDEN SPRINGS    36.31N 91.13W
06/09/2005  0.75 INCH        RANDOLPH           AR   TRAINED SPOTTER

&&

JFB
Local storm report, Jun 9, 4:12 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
06/09/2005  70 MPH           GREENE             AR   TRAINED SPOTTER

0249 PM     HAIL             PARAGOULD               36.06N 90.51W
06/09/2005  0.25 INCH        GREENE             AR   TRAINED SPOTTER

0255 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
06/09/2005  60 MPH           GREENE             AR   TRAINED SPOTTER

            WEATHER SPOTTER MEASURED THUNDERSTORM WIND GUST OF 60 MPH
            WITH HAND HELD WIND INSTRUMENT.

0455 PM     HAIL             5 E RAVENDEN SPRINGS    36.31N 91.13W
06/09/2005  0.75 INCH        RANDOLPH           AR   TRAINED SPOTTER

0505 PM     FLASH FLOOD      3 S BARTLETT            35.17N 89.84W
06/09/2005                   SHELBY             TN   AIRPLANE PILOT

            TWO THIRDS OF GERMANTOWN ROAD FLOODED NEAR INTERSTATE 40

0505 PM     FLASH FLOOD      3 N GERMANTOWN          35.13N 89.80W
06/09/2005                   SHELBY             TN   NWS EMPLOYEE

            LOCAL CREEK OUT OF ITS BANKS AT THE NWS OFFICE AT THE
            AGRICENTER. A ROAD AND PARKING LOT IS FLOODED. 1.68
            INCHES REPORTED AT THE NWS IN ONE HOUR.

&&

JFB
Local storm report, Jun 9, 4:17 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
517 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
06/09/2005  70 MPH           GREENE             AR   TRAINED SPOTTER

0249 PM     HAIL             PARAGOULD               36.06N 90.51W
06/09/2005  0.25 INCH        GREENE             AR   TRAINED SPOTTER

0255 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
06/09/2005  60 MPH           GREENE             AR   TRAINED SPOTTER

            WEATHER SPOTTER MEASURED THUNDERSTORM WIND GUST OF 60 MPH
            WITH HAND HELD WIND INSTRUMENT.

0455 PM     HAIL             5 E RAVENDEN SPRINGS    36.31N 91.13W
06/09/2005  0.75 INCH        RANDOLPH           AR   TRAINED SPOTTER

0505 PM     FLASH FLOOD      3 S BARTLETT            35.17N 89.84W
06/09/2005                   SHELBY             TN   TRAINED SPOTTER

            TWO THIRDS OF GERMANTOWN ROAD FLOODED NEAR INTERSTATE 40

0505 PM     FLASH FLOOD      3 N GERMANTOWN          35.13N 89.80W
06/09/2005                   SHELBY             TN   NWS EMPLOYEE

            LOCAL CREEK OUT OF ITS BANKS AT THE NWS OFFICE AT THE
            AGRICENTER. A ROAD AND PARKING LOT IS FLOODED. 1.68
            INCHES REPORTED AT THE NWS IN ONE HOUR.

&&

JFB
Local storm report, Jun 9, 5:08 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
608 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
06/09/2005  70 MPH           GREENE             AR   TRAINED SPOTTER

0249 PM     HAIL             PARAGOULD               36.06N 90.51W
06/09/2005  0.25 INCH        GREENE             AR   TRAINED SPOTTER

0255 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
06/09/2005  60 MPH           GREENE             AR   TRAINED SPOTTER

            WEATHER SPOTTER MEASURED THUNDERSTORM WIND GUST OF 60 MPH
            WITH HAND HELD WIND INSTRUMENT.

0455 PM     HAIL             5 E RAVENDEN SPRINGS    36.31N 91.13W
06/09/2005  0.75 INCH        RANDOLPH           AR   TRAINED SPOTTER

0500 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
06/09/2005                   CRAIGHEAD          AR   BROADCAST MEDIA

            KAIT-TV REPORTS HIGH WATER OVER HIGHWAY 63 WHICH ALMOST
            COMPLETELY SUBMERGED VEHICLES ON THE ROAD. NO INJURIES
            OCCURRED AND THE PERSONS IN THE VEHICLES ARE OKAY.

0505 PM     FLASH FLOOD      3 N GERMANTOWN          35.13N 89.80W
06/09/2005                   SHELBY             TN   NWS EMPLOYEE

            LOCAL CREEK OUT OF ITS BANKS AT THE NWS OFFICE AT THE
            AGRICENTER. A ROAD AND PARKING LOT IS FLOODED. 1.68
            INCHES REPORTED AT THE NWS IN ONE HOUR.

0505 PM     FLASH FLOOD      3 S BARTLETT            35.17N 89.84W
06/09/2005                   SHELBY             TN   TRAINED SPOTTER

            TWO THIRDS OF GERMANTOWN ROAD FLOODED NEAR INTERSTATE 40

&&

JFB

The radar

The Memphis radar (KNQA), 61 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
June 9, 5:45 PM CST to 5:50 PM CST
Where
De Soto County, Cockrum
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
34.800, -89.800

A building had part of its roof damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462500.